Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 98, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2006, 6:26 PM MST for Pima County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2006, 6:26 PM MST (01:26 UTC)
- Expired
- Aug 9, 2006, 7:30 PM MST
- In force
- 64 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 152 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 100128
SVRTWC
AZC019-100230-
/O.NEW.KTWC.SV.W.0098.060810T0126Z-060810T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST WED AUG 9 2006
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
* UNTIL 730 PM MST
* AT 618 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17
MILES EAST OF AJO...OR ABOUT 44 MILES SOUTH OF GILA BEND. THIS
STORM IS MOVING WEST AT 5 TO 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3187 11247 3230 11240 3251 11252 3251 11288
3195 11291
$$
WEATHER.GOV/TUCSON1 follow-up statement
000
WWUS55 KTWC 100205
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST WED AUG 9 2006
AZC019-100230-
/O.CON.KTWC.SV.W.0098.000000T0000Z-060810T0230Z/
PIMA AZ-
704 PM MST WED AUG 9 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR WESTERN PIMA COUNTY...
AT 654 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES WEST OF HICKIWAN...OR ABOUT 39 MILES SOUTH OF GILA
BEND...MOVING WEST AT 5 TO 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KUAKATCH...WHY...ORGAN PIPE NATIONAL MONUMENT...GUNSIGHT AND AJO.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3179 11248 3229 11239 3251 11234 3250 11331
3204 11332
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:03 PM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 9, 2:03 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 203 PM MST WED AUG 9 2006 .SYNOPSIS...A DISTURBANCE MOVING NORTH THROUGH NORTHERN SONORA MEXICO INTO SOUTH CENTRAL ARIZONA THIS AFTERNOON AND EVENING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY PRODUCE HEAVY RAINFALL. ANOTHER ACTIVE DAY IS ON TRACK FOR FRIDAY AS SOUTHEAST ARIZONA RESIDES IN A FAVORABLE AREA OF LIFT ALOFT. OTHERWISE...A LOW PRESSURE TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY BEGINNING LATE FRIDAY. THIS WILL SLIGHTLY LOWER THUNDERSTORM CHANCES OVER THE WEEKEND. && .DISCUSSION...IT IS GOING TO BE A MODERATELY ACTIVE 36 TO 48 HOURS ACROSS SOUTHEAST ARIZONA AS THE UPPER DEFORMATION AREA EXTENDING FROM THE FOUR CORNERS TO THE NORTHERN BAJA BECOMES RE-ORIENTED TONIGHT...AND THEN FORMS AN UPPER HIGH CENTERED OVER NEW MEXICO. AS OF 200 PM MST... THE KEMX RADAR IMAGERY INDICATED SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER SANTA CRUZ COUNTY. THIS ON THE NORTHERN PERIPHERY OF AN UPPER DISTURBANCE WHICH IS NOW LOCATED IN NORTHERN SONORA MEXICO. AMAZINGLY...THE 12Z KTUS SOUNDING INDICATED THAT THE BOUNDARY LAYER WAS NOT AS COOLED/WORKED OVER AS PREVIOUSLY THOUGHT...BUT STILL MOIST IN THE LOW TO MID LEVELS WITH A PRECIPITABLE WATER VALUE OF 1.64 INCHES. MOISTURE DEEPER THE FURTHER WEST AS THE 12 KPSR AND K1Y7/YUMA/ SOUNDINGS DEPICTED PWATER VALUES OF 2.00 AND 1.93 INCHES RESPECTIVELY. IN ADDITION TO THIS MOISTURE...THE 12Z KTUS SOUNDING INDICATED A WEAK TO MODERATE AMOUNT OF UNIDIRECTIONAL SHEAR IN THE MID-LEVELS. THIS SHOULD HELP ORGANIZE THE THUNDERSTORMS THAT DO DEVELOP AHEAD OF THE UPPER DISTURBANCE. THE GOES PRECIPITABLE WATER IMAGERY INDICATED DRY AIR ALOFT IN FAR ERN AZ AND NM AVAILABLE FOR ENTRAINMENT INCREASING THE POSSIBILITY OF STRONGER DOWNDRAFTS. GIVEN ALL OF THIS...THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WET MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND VERY HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING IS A BIT HIGHER THAN NORMAL. THE 12Z GFS INDICATED A BLOB OF 300 MB OMEGA ASSOCIATED WITH AN AREA OF UPPER DIFFLUENCE ON THE WESTERN PERIPHERY OF THE UPPER HIGH BECOMING ESTABLISHED TO OUR EAST THURSDAY AFTERNOON. THIS IN COMBINATION WITH THE MOISTURE ALREADY PRESENT ACROSS THE REGION SHOULD RESULT IN ANOTHER ACTIVE DAY THURSDAY. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 12:16 PM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1215 AM MST WED AUG 9 2006 AZZ019-029>035-101400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1215 PM MST WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SUFFICIENT MOISTURE IS PRESENT AND COMBINED WITH DAYTIME HEATING AND A DISTURBANCE ALOFT...EXPECT ANOTHER ACTIVE AFTERNOON AND EVENING ACROSS SOUTHEAST ARIZONA. MAIN THREAT FROM THE STRONGEST STORMS WILL BE WET MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND VERY HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING IS A BIT HIGHER THAN NORMAL. STORMS WILL BE DECREASING IN AREAL COVERAGE AND INTENSITY LATE TONIGHT INTO EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR A CONTINUED DAILY CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREAT DURING THIS PERIOD WILL BE HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. THERE WILL ALSO BE DAILY CHANCES OF LOCALIZED WIND GUSTS IN EXCESS OF 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 9, 5:20 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
520 PM MST WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 5 ESE SIERRA VISTA 31.54N 110.24W
08/09/2006 M1.00 INCH COCHISE AZ TRAINED SPOTTER
&&
CORONAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 9, 6:25 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 50 min |
| Aug 9, 7:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 61 min |
| Aug 10, 11:58 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 47 min |
| Aug 10, 1:00 PM MST | Flash Flood Watch | TWC | 8 hr | |
| Aug 10, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 26 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.